This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My mom was diagnosed with Schizo-affective disorder and recently underwent open heart surgery. For her heart she is currently taking 100mg Atenolol 1x/dy, 325mg Aspirin 1x/dy, 10mg norvasc 1x/dy, 10mg metoclopramide (antacid) 2x/dy, 200mg celebrex (for pain) 1x/dy. For her mental health she is taking 150mg Wellbutrin 2x/dy, 300mg Neurontin 3x/dy, 1.5mg Risperdal in am, 3mg Risperdal in pm, 100mg Trazodone 1x/dy. Recently she also began taking Ambien, with little affect. Her psychiatrist has now recommended considering hormone therapy. Is my mom possibly being overmedicated? Wouldn't hormone therapy have negative cardiac effects? Could her insomnia be due to the current drug combo in her system? Her aggression and anxiety seem to be worsening, in spite of daily group and individual therapy sessions. B/c the psychiatrist is new to my mom's case, she'd like to observe her some more b/f changing her current medications. I understand that depression is common after surgery, and given her schizo-affective disorder, I'm sure she needs some medication, but I'm afraid of the long term effects of all these drugs.
I don't understand the need for hormone therapy, but this is such a complicated case that there very well may be good reason for that, and I assume your mother is in the menopausal age group. Hormone therapy does not have a negative effect on your mother's heart, but depending on what kind and what dose it can increase the risk of blood clotting and this has to be very carefully checked with her cardiologist.
Yes your mother seems to be on much too much medication for her mental health issues and I would work closely with her new psychiatrist to see if that can be changed.
You are right to be concerned with the cocktail prescribed to your mother.
Have you had any comments from the pharmacy as to drug interactions? One that I know of is grapefruit juice. Make sure she doesn't have any, it can double and even triple the effects of certain medications.
I have two concerns regarding her list of medications. 1. There are far too many and judging from a few it is damaging her liver. and 2. Aspirin is a mircale drug, yes - but it is a powerful blood thinner as well.
Make sure she gets blood tests. There are serum tests now that evaluate the level of medication in the blood stream to determine the drug's effectiveness or lack there of. Adjustments can be made to suit your mother's needs.
I am not sure Wellbutrin was the best choice for schizophrenic episodes. There are many medications out there that can help her, and Wellbutrin is not one of them. She needs clozaril or similar class drugs. They are highly effective and carry only a small rate of failure with regards to distorted serum levels. Weekly blood tests will rule out if there is a reason to drop her off that therapy.
I am so sorry you are experiencing this. It is bad enough your mother is distressed but then to see her juggle so many medications. You were wise to come here for advice, you will find a lot here who are willing to help.
I noticed that you mentioned the medication metoclopramine (Reglan), and that it was an antacid. It is actually used to stimulate stomach and digestive motility. I know this because it was prescribed for me for just such a disorder. The side effects were terrible, I only took it for one day. Others have had similar and often worse reactions, and they are NOT uncommon. People have been known to become depressed, anxious and even suicidal from the use of this medication. I would STRONGLY urge you to discuss discontinuing this medication if there is any psychiatric history at all. There are much better medications for the control of stomach acidity, and a good gastroenterologist can advise you on the choices. Very few people can tolerate Reglan without significant side effects. If you look up the medication, you will see a much more lengthy discussion about its use and potential side effects.
Hi, I have a schitzoaffective disorder with severe depression and feel overmedicated, especially at night. I take 2000mg of Neurontin a day, 2000mg of Depakote a day, 200mg of trazadone at night, 200mg of Wellbutrin in morning, (2) 25/100mg of Sinemet at night, 40mg of Monopril a day, 20mg of Lipitor at night, 40mg of Protonix at night. At night, I feel light headed dizzy and nausious. I have felt almost immuned to my medication for the longest time then this happened. I was hoping you could shed some light upon this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.